Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2004, 3:33 AM CDT for Custer County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 3:33 AM CDT (08:33 UTC)
- Expired
- May 16, 2004, 4:30 AM CDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
The radar
The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
642 WUUS53 KLBF 160833 SVRLBF NEC041-160930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 AM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 430 AM CDT * AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF MERNA...OR ABOUT 14 MILES EAST OF ARNOLD...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF MERNA AROUND 340 AM CDT ANSELMO AROUND 345 AM CDT GATES AROUND 410 AM CDT LAT...LON 4152 10006 4139 9989 4171 9946 4172 9983 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:16 AM CDT, 17 minutes earlier.
Area forecast discussion, May 16, 3:16 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 316 AM CDT SUN MAY 16 2004 .DISCUSSION... H5 ANALYISY AND SAT IMAGERY SHOWING HEALTHY WAVE SPINNING ACROSS CENTRAL CAN PROVINCES...AIDING CONVECTION INTO PORTIONS OF NORTHERN PLAINS WHILE ALSO PUSHING COLD FRONT SOUTHWARD. SURFACE FRONT AT 03Z LOCATED FROM EC NORTH DAKOTA TO NW SDAKT AND INTO NORTHERN WYOMING. THIS FRONT WILL CONTINUE TO HEAD SOUTH OVERNIGHT BUT WILL MOST LIKELY STALL NEAR SD/NE BORDER AS SERIES OF WAVES EJECT OUT OF NORTHERN ROCKIES IN MODERATELY FAST ZONAL FLOW. LEAD WAVE SEEMS TO BE PUSHING ACROSS NORTHERN CO ATTM WITH FIRST WAVE OF CONVECTION MOVING INTO PANHANDLE...ADDITIONAL DEVELOPMENT AHEAD OF MID LEVEL WAVE PERHAPS ALONG DEVELOPING WARM FRONT ACROSS NE CO INTO NW KS ATTM AND SHOULD CONTINUE TO SEE THIS ACTIVITY SPREAD N/NE THROUGH THE DAY AND WILL HAVE AT LEAST CHANCE POPS. BETTER MOISTURE AT H85 STILL LOCATED ACROSS SW HIGH PLAINS...PROFILERS TO THE SOUTH PICKING UP ON STREGTHEN LLVL JET AHEAD OF APPROACHING MID LEVEL WAVE AND SOME TRANSPORT OF MOISTURE SHOULD OCCUR. JET LOOKS TO CONTINUE TO BE STRONG ESPECIALLY IN EASTERN NEB THANKS TO CYCLOGENESIS IN EASTERN CO...DUE TO EJECTING WAVE...AND SHOULD KEEP SE LLVL FLOW ACROSS CWA AND NICELY VEERED HODOGRAPH AS SEEN IN ETA BUFKIT PROFILES. WINDS MAY EVEN BY BACKED A LITTER MORE ACROSS FAR NE ZONES IN PROXIMITY OF SFC BOUNDARY. MOISTURE WILL BE KEY...BUT LOOKS TO BE DECENT CAPE AND WITH SHEAR PROFILE SEVERE WX A GOOD POSSIBILITY ESPECIALLY N/NE ZONES. STRONG/SEVERE STORM WILL ALSO BE POSSIBLE IN SW ZONES WHERE HEATING WILL BE THE STRONGEST LEADING TO STEEP LAPSE RATES WITH DRYLINE/INVERTED TROF SERVING FOR SFC FOCUS. TEMPS ALSO PROBLEMATIC WITH POSSIBLE PCPN/CLD COVER KEEPING TEMPS DOWN OVER NORTHERN CWA. SOUTH/SW LOOKS TO WARM UP ESPECIALLY IN VCNTY OF SFC LOW. AS MAIN WAVE PASSES THROUGH OVERNIGHT COLD FRONT WILL BE PUSHED THROUGH CWA AND REDEVELOPMENT INTO MCS ACROSS EASTERN ZONES INTO EASTERN NEB LOOKS LIKELY. WILL BOOST POPS UP IN NE ZONES. SHOULD SEE END FROM MOST PCPN MOVING OUT OF WESTERN CWA BY MIDNIGHT...AND EASTERN ZONES DURING EARLY MRN HOURS. HIGH PRESSURE WILL RIDGE INTO NORTHERN PLAINS PUSHING INTO NORTHERN KS. SHOULD BE RELATIVE QUIET UNTIL WAVE MOVES OUT MON NITE. THIS WILL LEAD TO LOW POPS MAINLY ACROSS SOUTHERN CWA. WILL CONTINUE WITH LOW POPS THROUGH REMAINDER OF EXTENDED WITH FRONT IN VCNT OF CWA AND WITH UPPER LOW IN WEST EJECTING WAVES PERIODICALLY BEFORE IT MOVES ONTO PLAINS MIDWEEK...THEN ANOTHER LOW TAKES IT PLACE FOR SIMILAR SCENARIO INTO NEXT WEEKEND. NO BIG CHANGES TO TEMPS WITH COOLDOWN MON INTO TUES WITH WARMUP THROUGH WEEKEND. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && 13
Hazardous weather outlook, May 15, 10:45 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1045 AM CDT SAT MAY 15 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-161100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 1045 AM CDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP LATE TONIGHT...OVER NORTHERN PORTIONS OF THE OUTLOOK AREA...NORTH OF HIGHWAY 2...AS ANOTHER DISTURBANCE TRAVERSES THE REGION. NONE THESE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...A COLD FRONT WILL SAG SOUTH ACROSS NORTH CENTRAL NEBRASKA AND POSSIBLY BECOME THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT LATE SUNDAY AFTERNOON OR EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NORTH OF HIGHWAY 2 WILL BE THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS. MONDAY...A STATIONARY FRONT WILL REMAIN ACROSS THE OUTLOOK AREA AND PERHAPS BECOME THE FOCUS FOR SEVERE THUNDERSTORMS LATE MONDAY. THE PRIMARY THREAT WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. SOUTH OF INTERSTATE 80 WILL BE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS. TUESDAY THROUGH FRIDAY...WEATHER CONDITIONS WILL CONTINUE TO SUPPORT A SLIGHT CHANCE THUNDERSTORMS LATE IN THE DAY OR AT NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE SUNDAY AFTERNOON. POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 38 min |
| May 16, 4:44 PM CDT | Tornado Warning | LBF | Loup, Rock | 46 min |
| May 16, 5:10 PM CDT | Tornado Warning | LBF | Holt | 50 min |
| May 16, 5:18 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 57 min |
| May 16, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 59 min |
| May 16, 6:04 PM CDT | Tornado Warning | LBF | Holt | 41 min |
| May 16, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 47 min |
| May 16, 6:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 64 min |
| May 16, 6:45 PM CDT | Tornado Warning | LBF | Holt | 30 min |
| May 16, 6:56 PM CDT | Tornado Warning | LBF | Custer | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.